Wisconsin, 2001

Hail and Damaging Wind in Wisconsin, June 12, 2001

June 12, 2001 · NWS MKX · 3 events in 3 counties and zones

Isolated, pulse-type, severe thunderstorms popped up during the overnight hours across parts of south-central and southeast Wisconsin. ) covered the ground.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Isolated, pulse-type, severe thunderstorms popped up during the overnight hours across parts of south-central and southeast Wisconsin. The large hail near Danville (just east of the city of Columbus in Columbia Co.) covered the ground. Several large trees were toppled by powerful wind gusts (estimated at 52 knots, or 60 mph), just east of Monroe in Green County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jun 11, 1:48 PM CST, 11 hours 54 minutes earlier.

Area forecast discussion, Jun 11, 1:48 PM CST, 11 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
248 PM CDT MON JUN 11 2001

FCST FOCUS ON SVR STORM CHCS TONIGHT.

VISIBILE SATELLITE IMAGES SHOW CU DVLPG ALONG AXIS OF MAX LOW LVL
MOISTURE CONVERG ALONG WARM FNT...FM RST TO MLI. TEMPS OF 90F
AND DEW PTS IN THE LOW TO MID 70S SOUTH OF THE FNT...PROVIDING
PLENTY OF FUEL FOR STORMS. WARM MID LVLS IN VCNTY OF FNT (18Z DVN
SNDG HAS +10C AT 700 MB) PREVENTING ANY CONVECTION ATTM.

BUFKIT SNDGS SHOW MAX INSTABILITY ACROSS THE CWA FORECAST BETWEEN 7
PM AND MIDNIGHT...WITH REMOVING THE MID LVL CAP THE KEY TO POSSIBLE
SEVERE WEATHER. MID LVL COOLING ASSOC WITH SHRT WV ERODES CAP WITH
H7 TEMPS DOWN TO AROUND +6C. FCST CORFIDI VECTORS FM ETA...SHOW CELLS
THAT DVLP IN VCNTY OF SE MN/WRM WI TURNING SE TWD SRN WI. MSN ETA
SOUNDING...HAS CAPES OF 2050J/KG AND LI/S OF -5 TO-6 AT 02Z. AFTER
SHRT WV MOVES EAST OF STATE...H7 TEMPS CLIMB BACK TO NEAR +10 IN WRN
CWA AT 06Z...AND ACROSS ALL BUT THE FAR EAST BY 12Z...SIGNALING A
PROBABLE END TO THE SVR THREAT. CONRAD ANIMATION OF FCST SNDGS SHOW
SEVERE THREAT WOULD BE MAINLY SVR WIND/DERECHO EVENT FOR OUR CWA.

BOUNDRIES LAYED OUT BY ANY CONVECTION TONIGHT AND LINGERING SFC TROF
COULD BE THE FOCUS FOR MORE CONVECTION INTO TUE...WITH WEAK
DISTURBANCES MOVG ACROSS RGN. WRMFNT MOVS WELL NORTH OF CWA BY WED...
WITH 90S EXPECTED IN SRN CWA UNDER PLENTY OF SUNSHINE. NEXT THREAT OF
PCPN COMES ON THUR AS LARGE UPR LOW CROSSES THE NRN PLAINS AND SWINGS
A SFC LOW THRU NE MN WITH A TRAILING CDFNT ACROSS STATE.

MOS GUID TEMPS LOOKING GUD...BUT A LITTLE COOL FOR WED.

.MKX...NONE.

REM

In the hours before

Local storm report, Jun 11, 9:24 PM CST, 4 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1024 PM CDT MON JUN 11 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1023 PM    MILWAUKEE                 WI   60 MPH TSTM GUST
06/11/01   MILWAUKEE                      HWY 45 AND NORTH
                                          AVENUE. . REPORTED BY
                                          HAM RADIO( OPERATOR.
Local storm report, Jun 11, 9:34 PM CST, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1034 PM CDT MON JUN 11 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1026 PM    MILWAUKEE                 WI   69 MPH TSTM GUST
06/11/01   MILWAUKEE                      PEAK WIND GUST AT
                                          MITCHELL INTERNATIONAL
                                          AIRPORT.
Special weather statement, Jun 11, 10:13 PM CST, 3 hours 29 minutes before
WIZ046-047-051-056>058-062>064-120500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1113 PM CDT MON JUN 11 2001

...PARTS OF TORNADO WATCH 400 CANCELED...

TORNADO WATCH NUMBER 400 HAS BEEN CANCELED FOR THE FOLLOWING
COUNTIES...
MARQUETTE...GREEN LAKE...COLUMBIA...FOND DU LAC...DODGE...JEFFERSON.

TORNADO WATCH NUMBER 400 CONTINUES UNTIL MIDNIGHT FOR SAUK...
IOWA AND DANE COUNTIES.

THUNDERSTORMS WILL CONTINUE FOR MUCH OF THE NIGHT OVER SOUTHERN
WISCONSIN. HAIL...STRONG WINDS AND LOCALLY HEAVY RAIN CAN BE EXPECTED
WITH THE STORMS.

ZAJDEL
Special weather statement, Jun 11, 10:16 PM CST, 3 hours 26 minutes before
WIZ052-059-060-065-066-069>072-120500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1116 PM CDT MON JUN 11 2001

...PARTS OF SEVERE THUNDERSTORM WATCH 402 CANCELED...

SEVERE THUNDERSTORM WATCH NUMBER 402 HAS BEEN CANCELED FOR THE
FOLLOWING COUNTIES...
SHEBOYGAN...WASHINGTON...OZAUKEE.

SEVERE THUNDERSTORM WATCH NUMBER 402 CONTINUES UNTIL MIDNIGHT FOR
WAUKESHA...MILWAUKEE...RACINE...KENOSHA...WALWORTH AND ROCK COUNTIES.

THUNDERSTORMS WILL CONTINUE FOR MUCH OF THE NIGHT OVER SOUTHERN
WISCONSIN. HAIL...STRONG WINDS AND LOCALLY HEAVY RAIN CAN BE EXPECTED
WITH THE STORMS.

TZ
Special weather statement, Jun 11, 10:30 PM CST, 3 hours 12 minutes before
WIZ046-047-051-052-056>060-062>072-120530-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1130 PM CDT MON JUN 11 2001

...INTENSE THUNDERSTORMS STILL AFFECTING SOUTHERN WISCONSIN...

THE FIRST BATCH OF THUNDERSTORMS WILL GRADUALLY DIMINISH ACROSS THE
SOUTHERN TWO TIERS OF COUNTIES BETWEEN 1130 PM AND 1230 AM. DURING
THIS TIME THOUGH...YOU CAN STILL EXPECT HEAVY RAINS...DEADLY
LIGHTNING AND WINDS UP TO 40 MPH.

HOWEVER...A NEW BATCH OF STORMS WILL AFFECT
SAUK...COLUMBIA...MARQUETTE...GREEN LAKE AND FOND DU LAC COUNTIES
BETWEEN 1130 PM AND 100 AM. THESE STORMS WILL PRODUCE VERY HEAVY
RAINFALL AND POSSIBLY SOME HAIL.

STAY ALERT TONIGHT AOCROSS FOR SOUTHERN WISCONSIN AS NUMEROUS
ADDITIONAL THUNDERSTORMS ARE EXPECTED.

COLLAR
Special weather statement, Jun 11, 11:02 PM CST, 2 hours 40 minutes before
WIZ046-047-051-052-056>060-062>066-069>072-120519-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1202 AM CDT TUE JUN 12 2001

...TORNADO WATCH NUMBER 400 EXPIRED...
...SEVERE THUNDERSTORM WATCH NUMBER 402 EXPIRED....

TORNADO WATCH NUMBER 400 AND SEVERE THUNDERSTORM WATCH NUMBER 402
HAVE EXPIRED.

THUNDERSTORMS WILL CONTINUE FOR MUCH OF THE NIGHT OVER SOUTHERN
WISCONSIN. HAIL...GUSTY WINDS AND LOCALLY HEAVY RAIN CAN BE EXPECTED
WITH THE STORMS.

ZAJDEL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Iowa

When
June 12, 1:42 AM CST
Where
Iowa County, Mineral Pt
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
42.850, -90.183

Hail, Dodge

When
June 12, 3:12 AM CST
Where
Dodge County, 3 mi WNW of Danville
Measured
1.75 in hail
Reported by
BROADCAST MEDIA
Coordinates
43.350, -89.000

Thunderstorm Wind, Green

When
June 12, 4:30 AM CST
Where
Green County, 3 mi E of Monroe
Measured
52 kt (60 mph)
Reported by
LAW ENFORCEMENT
Coordinates
42.600, -89.567

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2001Every state in 2001This day in weather historyWarnings in Wisconsin, June 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5255897, 5255898, 5255899.